Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 8, 2005, 7:38 PM MST for Graham County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 7:38 PM MST (02:38 UTC)
- Expired
- Aug 8, 2005, 8:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 122 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 090240 FFWTWC AZC009-090415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 738 PM MST MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA THIS INCLUDES THE CITY OF SAFFORD * UNTIL 915 PM MST * AT 731 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING IN A LINE FROM SAFFORD TO 10 MILES SOUTHWEST OF SAFFORD...MOVING NORTHWEST AT 10 MPH. DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL OCCURRED ALONG HIGHWAY 366 AT THE BASE OF MOUNT GRAHAM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3261 10980 3267 10966 3290 10967 3280 10996 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WGUS75 KTWC 090337 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 835 PM MST MON AUG 8 2005 AZC009-090415- GRAHAM AZ- 835 PM MST MON AUG 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM MST FOR CENTRAL GRAHAM COUNTY... AT 827 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM MOVING NORTHWEST OF MOUNT GRAHAM AROUND 15 MPH. RADAR INDICATED THAT UP TO TWO INCHES OF RAIN MAY HAVE FALLEN IN GRAVEYARD WASH AND ALSO ALONG STATE HIGHWAY 366 BETWEEN THE BASE OF THE MOUNTAIN AND U.S. HIGHWAY 191 EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3261 10980 3267 10966 3290 10967 3280 10996 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:54 PM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 8, 1:54 PM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 154 PM MST MON AUG 8 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT SCATTERED THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND. && .DISCUSSION...SLOW-MOVING TSTMS HAVE INDEED FIRED WITH ONLY A COUPLE OF HOURS OF SUNSHINE TODAY. HOWEVER THEY HAVE BEEN EITHER STAYING NEAR THE MOUNTAINS OR TRYING TO TRAVEL ALONG SHARPENING DIFFERENTIAL HEATING BOUNDARIES. AS MENTIONED EARLIER...UPPER LEVEL SUPPORT REMAINS DECENT WITH SEVERAL WEAK DISTURBANCES TO WORK ON. GIVEN OUR MOIST ADIABATIC PROFILE...IT WILL NOT TAKE MUCH TO KEEP AT LEAST SOME TSTMS GOING WELL INTO THE NIGHT. ONE POTENTIALLY IMPORTANT TREND SINCE NOON IS THAT ANVILS HAVE EITHER BEEN STATIONARY OR DRIFTING NW WITH THE CELLS. THIS HAS CAUSED A FEW OF THEM TO EITHER BACKBUILD OR NOT TRAVEL VERY FAR NW BEFORE WEAKENING. HAVE DEBATED ALL DAY ABOUT ISSUING A WATCH...BUT THE COVERAGE IS SIMPLY NOT COMING TOGETHER ENOUGH FOR WIDESPREAD PROBLEMS. INSTEAD...WELL MAINTAIN +RA WORDING AND FOCUS THE HIGHEST POPS OVER CENTRAL PIMA WHERE THINGS APPEAR TO BE COMING TOGETHER THE BEST. WE SEE NO REASON TO BACK OFF THE MID-HIGH GRADE MONSOON FORECAST ANY TIME SOON. DEPENDING ON HOW WIDESPREAD ACTIVITY IS TONIGHT...TUE COULD BE QUITE ACTIVE AS THE UPPER LEVELS DRY OUT SLIGHTLY BUT REMAIN DIFFLUENT WITH LOW STATIC STABILITY. AS IT OCCASIONALLY DOES IN EARLY AUG...THE GFS TRIED OVER THE WEEKEND TO SELL US A BILL OF GOODS BY PUSHING A DECENT AND DRYING TROUGH INLAND LATER IN THE WEEK. WE DID NOT BUY INTO IT...AND THAT WAS A GOOD THING. THE LATEST GFS NOW AGREES WITH THE UKMET AND ECMWF IN LIFTING THE TROUGH WELL TO OUR N AND LEAVING A MEANDERING UPPER HIGH OVER N AZ AND/OR N NM. DRIER AIR DOES TRY TO PUSH INTO SE AZ WED ON BOTH THE 12Z GFS AND ETA...BUT FROM THE E AND ONLY ABOVE 500MB. MEANWHILE THE LOW LEVELS SHOW NO SIGN OF DRYING OUT THROUGH DAY 7. WE MAY INDEED LOSE SOME COVERAGE STARTING WED...BUT IF ANYTHING WE MAY ACTUALLY GAIN SOME INTENSITY AND ORGANIZATION AS THE VERY WEAK MEANDERING FLOW BECOME A BIT STRONGER OUT OF THE E-SE. WILL CONTINUE WITH SLIGHTLY ABOVE CLIMO POPS UNTIL WE SEE EMPHATIC DRYING ACTUALLY SHOW ITSELF. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. HAVE BEGUN TO CARRY MOUNTAINTOP OBSCURATIONS DUE TO THE UNUSUALLY LOW CUMULUS CLOUD BASES. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 11:40 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1140 AM MST MON AUG 8 2005 AZZ019-029>035-091800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1140 AM MST MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING OVER THE HIGHER TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS. STORMS ARE DRIFTING TO THE NORTH...WHILE BACK BUILDING SOUTH TOWARDS. ACTIVITY MAY SHIFT INTO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY AND WESTERN GRAHAM COUNTY. WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MOISTURE OVER THE REGION WITH VALUES FROM 1.5-2.0 INCHES...WITH A MOISTURE BOUNDARY SET UP OVER CENTRAL GRAHAM AND WESTERN COCHISE COUNTY. AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA BETWEEN UPPER HIGH OVER WESTERN NEW MEXICO AND INVERTED TROUGH ALONG THE GULF OF CALIFORNIA INTO SRN CALIFORNIA. A COUPLE OF MESOSCALE FEATURES OF NOTE SHOWING UP ON VISIBLE IMAGERY...ONE NEAR CASA GRANDE WITH A CONVERGENCE BOUNDARY SOUTHEAST OVER THE CATALINAS AND RINCONS AND ANOTHER APPROACHING CABROCA SONORA. THE LATER IS ENHANCING ACTIVITY OVER SANTA CRUZ COUNTY AND COULD SERVE TO ENHANCE ACTION OVER PIMA COUNTY THIS EVENING. NO 12Z SOUNDING WAS AVAILABLE FROM KTUS...HOWEVER REQUESTED SPECIAL 18Z RUN SHOULD SHED FURTHER LIGHT ON CONVECTIVE EVOLUTION THIS AFTERNOON. EXPECT TO SEE A LOW FLOW AND MODERATELY UNSTABLE PROFILE. THIS SHOULD GIVE RISE TO MOSTLY PULSE BACK BUILDING CELLS...WITH ISOLATED MULTI CELL CLUSTERS...ESPECIALLY NEAR OUTFLOWS. SLOW NORTH MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SHOEMAKER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:16 PM MST | Flash Flood Warning | TWC | Cochise | |
| Aug 9, 12:04 PM MST | Flash Flood Warning | TWC | Pima | 56 min |
| Aug 9, 1:55 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 9, 4:08 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.